Nutrition and Nursing Fundamentals
Food and drug interactionsInterference of drug actions in the body system by foods can be in a number of ways. Mostly the effects are caused by foods that interfere with how the drug is absorbed, which makes the drug ineffective as less of it gets absorbed into the blood stream and the site of action. Chemicals or nutrients found in foods affect the drugs use in the body as well as its excretion. This case will solely deal with a medication that has food and drug interaction with it. To be able to understand the reason for the medication, its side effects and any other significant considerations. An anticoagulant is a medication taken mainly by people who experience health problems caused by blood clots in the body, such as strokes, deep vein thrombosis and other related cases as a blood thinner. It is mostly injected under the skin as it comes in a solution form. Only a health provider can administer this drug since its dosage varies with different patients. Like any other drug, this medication has its side effects. The effects are a rash or itching at the injection point, makes a patient to experience dizziness, confusion and sleepiness as it affects the nervous system. Cases of low blood pressure are also extremely common in patients who are on anticoagulant medication. It is an exceptionally strong medication hence its severe side effects that a patient has to cope with in the treatment process. They are situations where this drug can interact with some food types taken by a patient. Foods such as Kale, broccoli, spinach and tulip greens which are recommended by nutritionists as good blood boosting supplements in a diet contain vitamin K. This vitamin reduces the effectiveness of anticoagulants as it produces blood- clotting substances. Therefore in this case, the interaction of the drug and the food may have negative impacts to a patient. A patient is advised to avoid foods containing vitamin K as well as vitamin E as they prolong clotting time. From this research, it is clear that food and drug interactions can have negative impacts to the health of a patient. Therefore, medical practitioners should give advice to patients on what foods to avoid when on medication. This would create awareness to patients since many of them take drugs with foods that interact. This poses them to severe health related issues even when on medication.References.Daniels, R. (2004). Nursing fundamentals: Caring amp. clinical decision making. Australia: Delmar Learning.